Alert archive / Texas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX

May 22, 2025Glasscock County, Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2025, 6:45 PM CDT for Glasscock County, Howard County, Mitchell County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2025, 6:45 PM CDT (23:45 UTC)
Expired
May 22, 2025, 7:30 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Howard County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:04 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.8 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2025-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2025-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3282 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:05 PM CDT, 40 minutes earlier. Its key messages:

  • Updated at 603 PM CDT Thu May 22 2025
  • There is a low risk of severe thunderstorms Friday and Saturday, mainly over the Western Low Rolling Plains.
  • Warm temperatures are expected through the weekend, with Saturday being the hottest day within the forecast.
  • A cold front begins to sweep in Sunday night, bringing much cooler temperatures and respectable chances of rain next week.
Area forecast discussion, May 22, 6:05 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT Thu May 22 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 603 PM CDT Thu May 22 2025

- There is a low risk of severe thunderstorms Friday and
  Saturday, mainly over the Western Low Rolling Plains.

- Warm temperatures are expected through the weekend, with
  Saturday being the hottest day within the forecast.

- A cold front begins to sweep in Sunday night, bringing much
  cooler temperatures and respectable chances of rain next week.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 312 PM CDT Thu May 22 2025

Above normal temperatures continue in the short term period under
the influence of an upper-level ridge. South and southeasterly winds
tonight promote lows in the 60s to low 70s along with plenty of
moisture. A warm morning becomes a hot afternoon as highs Friday hit
the upper 90s low triple digits. The hottest conditions will lie
over the Upper Trans Pecos and along the Rio Grande River valley.
The Big Bend area is expected to be heat up to near 110 degrees!
Although this meets Heat Advisory criteria, coverage looks quite
small, therefore we shall refrain from issuing at the moment. The
heat and increased moisture bring about the low (10%-20%) potential
for afternoon shower/thunderstorm development along the dryline from
the northeastern Permian Basin down toward the Davis Mountains. The
best rain chances will be in the vicinity of the Davis'. With deep
layer sheer values between 20-30 kts, storm organization should be
more multicellular. Something to note, HRRR forecast soundings in
these areas show inverted v features, indicating strong downdrafts,
or outflow, and the potential for damaging winds with the strongest
storms. Should any storms become severe, there will also be a threat
of large hail. Otherwise, temperatures Friday night bottom out in
the 60s and 70s again, but the 70s expand in coverage compared to
the night before.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 312 PM CDT Thu May 22 2025

The heat continues to crank up on Saturday as we enter the peak of
an upper-level ridge. Highs are forecast to hit the upper 90s and
push beyond the century mark in several locations, including
Midland/Odessa. Diurnally-driven showers/thunderstorms will be
possible near the Davis Mountains and Stockton Plateau Saturday
afternoon.

The heat relents a bit by Sunday as an upper-level trough begins to
approach from the west. Geopotential height start to lower, allowing
for highs in the 90s to become more commonplace. Sunday, lee
troughing begins to drag a cold front down from the north. The cold
front continues to march its way through the area during the day
Monday, resulting in highs in the 80s across the Permian Basin, 90s
elsewhere. Lift associated with the front and the dryline will help
provide rain chances Sunday afternoon, mainly within the eastern
half of our region. Given ample shear and instability, a few storms
could become severe as the front pushes in.

The cold front finally reaches down toward the Rio Grande Valley by
Tuesday, dropping highs into the upper 70s and 80s for most both
Tuesday and Wednesday. Continued advection of moisture from the east
means daily rain chances areawide beginning Tuesday through the end
of the period.

&&

.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Thu May 22 2025

For now, any storms look to stay east of MAF/FST, but the
possibility remains that showers/storms may move near those
terminals. Southeasterly winds take hold late tonight for all
except at CNM. MVFR cloud deck will move in near MAF/FST after
8-10z tomorrow morning. VFR at all terminals until then.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67 100  71 101 /  20  10   0   0
Carlsbad                 65 101  66 101 /   0   0   0   0
Dryden                   70  99  72 100 /  10  10  10  10
Fort Stockton            70 101  71 101 /  20  10  10  20
Guadalupe Pass           66  93  67  90 /   0   0  10   0
Hobbs                    63  98  65  99 /   0  10   0   0
Marfa                    61  92  61  92 /  10  20  20  20
Midland Intl Airport     69 100  73 100 /  10  10   0  10
Odessa                   69  99  72 100 /  10  10  10  10
Wink                     70 101  70 102 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...95
LONG TERM....21
AVIATION...93

In the hours before

Special weather statement, May 22, 2:25 PM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
225 PM CDT Thu May 22 2025

TXZ075-222000-
Pecos TX-
225 PM CDT Thu May 22 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS COUNTY THROUGH 300
PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 29
miles southeast of Fort Stockton, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3047 10270 3060 10271 3067 10244 3042 10242
TIME...MOT...LOC 1925Z 268DEG 5KT 3054 10261

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

21

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:25 PM CDTSpecial Weather StatementMAFPecos35 min
May 22, 2:42 PM CDTSevere Thunderstorm WarningMAFPecos48 min
May 22, 3:28 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos62 min
May 22, 3:39 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos66 min
May 22, 4:17 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos58 min
May 22, 4:40 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
May 22, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Terrell66 min
May 22, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFReagan, Upton54 min
May 22, 6:48 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.